Tornadoes · United States · Arkansas · 2014
EF1 tornado, Mc Fadden, Arkansas, June 6, 2014
This EF1 tornado ran 2.0 miles across Jackson County on June 6, 2014, touching down at 3:00 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 6, 2014
- Touchdown
- 3:00 PM CDT (20:00 UTC)
- Lifted
- 3:03 PM CDT (20:03 UTC)
- On the ground
- 3 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Jackson County
- Touchdown point
- 35.403, -91.128
- Lift-off point
- 35.408, -91.093
- Record number
- 1406061400-01
The damage survey
3 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Aircraft hangar badly damaged, 40 x 50 shop building destroyed and spread out across a field, power pole blown down at residence and 3 poles down along Highway 37.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front wavered in Arkansas for several days from the 5th through the 9th. On several occasions, upper level low pressure systems moved through, sparking thunderstorms in the vicinity of the front. Some severe storms erupted each day, mainly producing damaging winds. However, there were a couple of weak tornadoes on the 6th.
An EF1 tornado badly damaged an old aircraft hangar, and destroyed a 40 ft. by 50 ft. shop building, scattering debris out across farm fields for more than a quarter mile. Several power poles were blown down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 15:20 UTC and running to 20:06 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:20 UTC | 20:06 UTC | Severe Thunderstorm Watch | LZK |
| 19:01 UTC | 19:45 UTC | Severe Thunderstorm Warning | LZK |
| 19:34 UTC | 20:00 UTC | Severe Thunderstorm Warning | LZK |
| 19:53 UTC | 20:45 UTC | Severe Thunderstorm Warning | LZK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Jun 6, 2:57 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 6, 2:57 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 257 PM CDT FRI JUN 6 2014 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT OBSERVATIONAL DATA INDICATES MOST CONVECTION IS AHEAD OF A MCV...CENTERED NEAR CONWAY ARKANSAS...MOVING TO THE EAST. THIS CONVECTIVE SYSTEM HAS BEEN ASSOCIATED WITH A NUMBER OF DAMAGING WIND REPORTS. THIS ACTIVITY SHOULD MOVE EAST OF THE FORECAST AREA BY 23Z. SEVERAL ROUNDS OF ADDTIIONAL CONVECTIVE COMPLEX ACTIVITY ARE EXPECTED TO AFFECT THE FORECAST AREA DURING THIS PERIOD. NEXT ROUND SHOULD MOVE INTO NORTHWEST SECTIONS LATE TONIGHT. OVERALL PRECIPITATION COVERAGE AND TIMING DURING THIS PERIOD WILL RELY HEAVILY ON MESOSCALE CONSIDERATIONS...FORECAST WILL REFLECT THE BEST UNDERSTANDNG OF THESE FORECAST CONDITIONS. && .LONG TERM...TUESDAY THROUGH FRIDAY AN UPPER LOW PRESSURE SYSTEM WILL BE OVER THE PLAINS TUESDAY MORNING WITH THE UPPER HIGH OVER NORTHERN MEXICO. THE UPPER LOW IS EXPECTED TO MOVE INTO THE MIDWEST BY WEDNESDAY AND THROUGH THE GREAT LAKES BY THURSDAY. THE UPPER RIDGE WILL BUILD OVER ARKANSAS THURSDAY AND FRIDAY. GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY AS THE LOW PRESSURE SYSTEM PASSES BY THE STATE. RAIN CHANCES WILL DECREASE THURSDAY AND FRIDAY WITH LESS MOISTURE IN THE AREA. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 68 85 68 83 / 40 50 50 60 CAMDEN AR 70 91 70 88 / 20 30 40 40 HARRISON AR 66 82 65 78 / 50 70 60 70 HOT SPRINGS AR 70 88 69 85 / 30 40 50 50 LITTLE ROCK AR 71 89 71 85 / 30 40 50 60 MONTICELLO AR 71 92 71 89 / 30 30 40 50 MOUNT IDA AR 69 87 69 84 / 30 40 60 60 MOUNTAIN HOME AR 67 82 66 80 / 50 70 60 70 NEWPORT AR 69 87 69 85 / 50 50 50 60 PINE BLUFF AR 71 90 71 88 / 30 30 50 50 RUSSELLVILLE AR 69 87 69 82 / 40 50 60 70 SEARCY AR 69 87 70 84 / 40 50 50 60 STUTTGART AR 71 89 71 87 / 40 40 50 60 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BAXTER-BOONE- CLEBURNE-FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY- SHARP-STONE-VAN BUREN-WHITE-WOODRUFF. && SHORT TERM...55 / LONG TERM...51
Hazardous weather outlook, Jun 6, 10:10 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1010 AM CDT FRI JUN 6 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1010 AM CDT FRI JUN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX...MOVING EASTWARD FROM EASTERN OKLAHOMA...WILL AFFECT MUCH OF ARKANSAS THROUGH MID AFTERNOON. AS THE COMPLEX MOVES EASTWARD...STORMS MEETING SEVERE CONDITIONS ARE EXPECTED...WITH DAMAGING WIND GUSTS LIKELY. LOCALLY HEAVY...AND POTENTIALLY EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE WITH THIS COMPLEX. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. THE AFOREMENTIONED FRONTAL BOUNDARY WILL LINGER OVER THE REGION. ADDITIONAL UPPER LEVEL IMPULSES WILL TRACK TO THE SOUTHEAST AND INTERACT WITH THE FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR STRONG AND SEVERE STORMS WILL EXIST...MAINLY FOR LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME WOULD BE DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...SOME LATE NIGHT AND EARLY MORNING SEVERE STORMS COULD OCCUR AS WELL. LOCALLY HEAVY RAINFALL WILL ALSO REMAIN A CONCERN...WITH THE THREAT OF FLASH FLOODING... PARTICULARLY OVER NORTHERN AND CENTRAL ARKANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED...ESPECIALLY BETWEEN NOON AND 4 PM. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55/44
In the hours before
Local storm report, Jun 6, 2:02 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
202 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST SHERWOOD 34.83N 92.21W
06/06/2014 E65 MPH PULASKI AR TRAINED SPOTTER
WINDS ESTIMATED TO BE 65 MPH ON WARDEN ROAD IN SHERWOOD.
BUILDING LOCATED NEXT TO RUSSELL HONDA CAR DEALERSHIP HAS
WINDOWS BLOWN IN.
&&
56Local storm report, Jun 6, 2:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 3 NE JACKSONVILLE 34.90N 92.07W
06/06/2014 LONOKE AR AMATEUR RADIO
TREE REPORTED DOWN ALONG THE SERVICE ROAD NEAR MILE
MARKER 12 OF US 67.
&&
226Local storm report, Jun 6, 2:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
208 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST ALEXANDER 34.63N 92.44W
06/06/2014 E55 MPH PULASKI AR PUBLIC
WIND GUST OF 55 MPH ESTIMATED IN ALEXANDER WITH TREES
BENDING OVER.
&&
56Local storm report, Jun 6, 2:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
210 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG DOWNTOWN LITTLE ROCK 34.75N 92.28W
06/06/2014 PULASKI AR LAW ENFORCEMENT
NUMEROUS TREES WERE REPORTED DOWN ACROSS LITTLE ROCK
INCLUDING ON 8TH AND GAINES STREET, PRIDE VALLEY DRIVE,
MARKHAM NEAR THE STATE CAPITOL, VALLEY CLUB CIRCLE, AND
HINSON ROAD.
&&
61Local storm report, Jun 6, 2:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
253 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND GST OIL TROUGH 35.63N 91.46W
06/06/2014 M66 MPH INDEPENDENCE AR TRAINED SPOTTER
&&
55Local storm report, Jun 6, 2:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
258 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG BATESVILLE 35.77N 91.62W
06/06/2014 INDEPENDENCE AR LAW ENFORCEMENT
DAMAGE TO ROOFS REPORTED IN BATESVILLE ALONG HIGHWAY 167.
&&
226The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
8.0 hours before the tornado, 123 km from the path. June 6, 2014.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 1117 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 3.4 K/km
Little Rock, AR (KBYH), 00:00Z
4.0 hours after it, 123 km from the path. June 7, 2014.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -506 J/kg
- Surface CAPE
- 713 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Newport (M19), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:05 UTC | 80.6 | 75.2 | 40° 6 kt | 1014.2 | ||
| 18:32 UTC | 78.8 | 75.2 | 50° 7 kt | 1013.5 | ||
| 18:56 UTC | 79.88 | 74 | 6 kt | 1013.9 | ||
| 19:23 UTC | 80.6 | 75.2 | 10° 8 kt | 1013.5 | ||
| 19:41 UTC | 78.8 | 73.4 | 5 kt | 1013.9 | ||
| 19:56 UTC | 79 | 74 | 5 kt | 1013.5 | VCTS | |
| 20:05 UTC | 78.8 | 75.2 | 60° 5 kt | 1013.2 | -VCTSRA | |
| 20:10 UTC | 77 | 71.6 | 280° 30 kt | 34 | 1014.9 | -TSRA SQ |
| 20:13 UTC | 73.4 | 69.8 | 270° 20 kt | 34 | 1014.6 | TSRA SQ |
| 20:22 UTC | 71.6 | 68 | 300° 24 kt | 33 | 1013.9 | TSRA |
| 20:56 UTC | 70.88 | 68 | 80° 9 kt | 1011.2 | -VCTSRA | |
| 21:47 UTC | 69.8 | 68 | 40° 16 kt | 1010.2 | -RA | |
| 21:56 UTC | 70 | 68 | 50° 21 kt | 27 | 1008.1 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the touchdown began at 19:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:53 UTC | TSTM WND GST 66 | Oil Trough | Independence, AR | |
| 20:05 UTC | TSTM WND DMG | Cord | Independence, AR | NUMEROUS TREES REPORTED DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of June 6, 2014
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 6 | 12:05 PM MDT | EF0 | Sheridan, NE | 0.2 | 40 | |||
| June 6 | 1:00 PM MDT | EF0 | Cherry, NE | 0.2 | 40 | |||
| June 6 | 2:35 PM CDT | EF1 | Independence, AR | 3.3 | 75 | 2 | $250,000 | |
| June 6 | 1:51 PM MDT | EF1 | Las Animas, CO | 8.6 | 400 | 1 | $5,000 | |
| June 6 | 1:55 PM MDT | EF0 | Kimball, NE | 0.9 | 25 | |||
| June 6 | 1:56 PM MDT | EF0 | Weld, CO | 0.1 | 50 | |||
| June 6 | 2:20 PM MDT | EF0 | Weld, CO | 0.5 | 100 | |||
| June 6 | 2:46 PM MDT | EF1 | Las Animas, CO | 1.4 | 100 | $3,000 | ||
| June 6 | 2:53 PM MDT | EF0 | Sedgwick, CO | 0.1 | 100 | |||
| June 6 | 4:25 PM MDT | EF0 | Colfax, NM | 0.8 | 100 | |||
| June 6 | 5:35 PM MDT | EF0 | Curry, NM | 1.2 | 50 | |||
| June 6 | 6:47 PM CDT | EF0 | Kearny, KS | 0.5 | 25 | |||
| June 6 | 6:58 PM CDT | EF0 | Kearny, KS | 0.6 | 25 | |||
| June 6 | 6:59 PM CDT | EF0 | Kearny, KS | 0.3 | 25 | |||
| June 6 | 7:15 PM CDT | EF0 | Hartley, TX | 2.5 | 25 | |||
| June 6 | 8:46 PM EDT | EF0 | Bamberg, SC | 0.8 | 40 | $4,000 | ||
| June 6 | 7:52 PM CDT | EF0 | Ochiltree, TX | 1.6 | 70 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.